Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 15, 2013, 5:02 PM CDT for Dickinson County, Geary County, Riley County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2013, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 15, 2013, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:05 PM CDT | HEAVY RAIN 4.5 | Milford, KS | REPORT FROM SOCIAL MEDIA. |
| Aug 15, 5:24 PM CDT | FLASH FLOOD | Junction City, KS | SEVERAL WATER RESCUES OCCURRING IN THE CITY. |
| Aug 15, 7:00 PM CDT | HEAVY RAIN 3.28 | 2 Wsw Junction City, KS | 1 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
825
WGUS53 KTOP 152202
FFWTOP
KSC041-061-161-160200-
/O.NEW.KTOP.FF.W.0018.130815T2202Z-130816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT THU AUG 15 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 900 PM CDT
* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
MILFORD...
MILFORD LAKE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3913 9699 3913 9696 3922 9696 3922 9676
3910 9677 3900 9684 3900 9699
$$
HENNECKE1 follow-up statement
468
WGUS73 KTOP 160200
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT THU AUG 15 2013
KSC041-061-161-160209-
/O.EXP.KTOP.FF.W.0018.000000T0000Z-130816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-DICKINSON-GEARY-
900 PM CDT THU AUG 15 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR NORTHWESTERN
GEARY...NORTHEASTERN DICKINSON AND SOUTH CENTRAL RILEY COUNTIES...
AT 859 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
HOWEVER...A SEPARATE FLASH FLOOD WARNING REMAINS IN EFFECT ACROSS
SOUTHWEST GEARY COUNTY AND FAR EAST CENTRAL DICKINSON COUNTY UNTIL
930 PM.
LAT...LON 3913 9699 3913 9696 3922 9696 3922 9676
3910 9677 3900 9684 3900 9699
$$
HENNECKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:46 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 15, 3:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 PM CDT Thu Aug 15 2013 .SHORT TERM...(This Evening through Friday) Issued at 343 PM CDT THU AUG 15 2013 An upper level trough was located across central NE and extended southwest across western KS. Surface convergence to the west of a southwestward moving outflow boundary and ahead of a surface trough over west central KS was providing ascent for showers and thunderstorms to develop across north central KS. Larger scale ascent ahead of the H5 trough was also helping to create a favorable environment for thunderstorm development. Surface heating across south central and central KS has destabilized the atmosphere with SBCAPE approaching 3,000 J/KG. Effective bulk shear (0-6km) was only 20 to 30 kts across the southwest counties of the cwa. While effective 0-3km shear was near 300 J/KG well north of the outflow boundary across Brown county where the SBCAPE was less then 500 J/KG in rain cooled air. The warm advection/isentropic lift showers and thunderstorms across extreme northeast KS were weakening and shifting southeast into MO. Out of all the numerical models...the 12Z NAM seem to have the best handle on initiation of thunderstorms across north central KS this afternoon. the NAM model forecast the showers and thunderstorms across north central KS will move and expand southeast across the CWA later this afternoon and into the evening hours. There may be enough instability and vertical wind shear across the southwest counties for a few thunderstorm to become strong to severe with the primary hazard being damaging wind gusts and quarter size hail. As the H5 trough digs southeast across eastern KS into OK...then the thunderstorms should shift southeast into south central and southeast KS during the mid and late evening hours. Overnight lows will drop into the 60s. Friday...there may be some lingering rain showers during the morning hours across the eastern counties...but these showers should move southeast into MO. Skies will clear from west to east across the CWA during the late morning and afternoon hours. Highs will reach the upper 70s to lower 80s. GARGAN .LONG TERM...(Friday Night through Thursday) Issued at 343 PM CDT THU AUG 15 2013 As the shortwave trough in the Dakotas digs southward and amplifies the upper trough in the MS valley into Saturday. after that...the upper level ridge in the intermountain region builds eastward as the eastern trough shears out. This will leave the county warning area under high pressure aloft with weak winds/low shear and capping. With main llvl focus/features and advection well to the north...will go with a dry fcst through the extended period as there is little to focus any precip chances on at this time. A gradual warming trend... closer to climo for mid/late Aug...still looks on track with highs around 90 degrees for the Tuesday through Thursday period. If stronger mixing and warm air advection occurs by Wed/Thu temps could even be a little warmer in the middle 90s...especially in the north central counties. Lows in the upper 60s and lower 70s should be the rule. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 105 PM CDT THU AUG 15 2013 Isolated to scattered thunderstorms may affect the TAF sites through the afternoon hours. After 800 PM the better rain chances should remain west of the TAF sites. Northeast winds will gradually become southeast this afternoon. May see brief MVFR conditions with any showers or thunderstorms at the TAF sites. Otherwise, expect VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...63 AVIATION...Gargan
Hazardous weather outlook, Aug 15, 4:10 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT THU AUG 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-162115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS ALONG AND WEST OF K 99 HIGHWAY MAY BE SEVERE. THE STRONGER STORMS MAY BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 TO 70 MPH. LOCALLY VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF THE THE OUTLOOK AREA THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS MAINLY SOUTH OF I 70 AND WEST OF HIGHWAY 99.
In the hours before
Local storm report, Aug 15, 4:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ENE WELLS 39.14N 97.55W
08/15/2013 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 15, 4:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL WELLS 39.14N 97.55W
08/15/2013 E1.25 INCH OTTAWA KS PUBLIC
&&
BYRNESpecial weather statement, Aug 15, 4:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU AUG 15 2013
KSZ022-035-036-152200-
DICKINSON-GEARY-RILEY-
428 PM CDT THU AUG 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY...
NORTHEASTERN DICKINSON AND GEARY COUNTIES...
THROUGH 500 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTH
AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY...NORTHEASTERN
DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 289 AND 306 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3913 9699 3913 9698 3913 9696 3914 9696
3919 9675 3889 9660 3890 9698
TIME...MOT...LOC 2129Z 345DEG 12KT 3906 9684
PHILLIPSLocal storm report, Aug 15, 4:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 6 ESE ABILENE 38.90N 97.11W
08/15/2013 E55 MPH DICKINSON KS TRAINED SPOTTER
&&
GARGANLocal storm report, Aug 15, 4:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST JUNCTION CITY 39.03N 96.83W
08/15/2013 E60 MPH GEARY KS PUBLIC
&&
BYRNELocal storm report, Aug 15, 5:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 4 SE ABILENE 38.87N 97.15W
08/15/2013 DICKINSON KS TRAINED SPOTTER
3 INCH DIAMETER TREE LIMB BLOWN DOWN.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:27 PM CDT | Special Weather Statement | TOP | Clay | 33 min |
| Aug 15, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 43 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | TOP | Riley | 35 min |
| Aug 15, 3:58 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Aug 15, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 48 min |
| Aug 15, 4:28 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Aug 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Aug 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| Aug 15, 5:30 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| Aug 15, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 32 min |
| Aug 15, 6:00 PM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 4 hr |
| Aug 15, 6:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.